Document Detail


Allopurinol hypersensitivity syndrome and acute myocardial infarction--two case reports.
MedLine Citation:
PMID:  11957564     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
INTRODUCTION: Allopurinol hypersensitivity syndrome is an idiosyncratic drug reaction characterised by an acute and severe multiorgan disease. It usually begins 2 to 6 weeks after starting allopurinol. The most important and critical characteristics are the presence of visceral involvement and haematological abnormalities; hepatitis, interstitial nephritis and eosinophilia are most frequently seen. However, cardiac involvement has not been previously reported. CLINICAL PICTURE: Two previously well young Chinese men presented with fever, rash and hepatitis 3 weeks after taking allopurinol. The clinicopathological presentation was typical of allopurinol hypersensitivity syndrome. TREATMENT AND OUTCOME: Both men received systemic corticosteroid therapy and had full recovery. A few months later, they each had an acute myocardial infarction with a fatal outcome, despite minimal cardiac risk factors and no family history of coronary artery disease. CONCLUSION: The immunologic process in allopurinol hypersensitivity syndrome may have caused coronary vasculitis and subsequent myocardial infarct. Alternatively, the idiosyncratic reaction may have damaged myocardium, with the resultant myocarditis masquerading as coronary artery disease. Patients with allopurinol hypersensitivity syndrome should be followed up for cardiac involvement.
Authors:
Y C Chan; Y K Tay; S K Ng
Related Documents :
16844554 - The intricacies of cardiac sarcoidosis: a case report involving the coronary arteries a...
7821324 - Non-hodgkin's lymphoma related eosinophilic endomyocardial disease.
23107814 - Pheochromocytoma mimicking both acute coronary syndrome and sepsis: a case report.
9546644 - Human myocardial atp content and in vivo contractile function.
24571624 - Minimally invasive left ventricular assist device explantation after cardiac recovery: ...
879194 - Echocardiography in experimentally-induced myocardial ischemia.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Annals of the Academy of Medicine, Singapore     Volume:  31     ISSN:  0304-4602     ISO Abbreviation:  Ann. Acad. Med. Singap.     Publication Date:  2002 Mar 
Date Detail:
Created Date:  2002-04-17     Completed Date:  2002-10-10     Revised Date:  2004-11-17    
Medline Journal Info:
Nlm Unique ID:  7503289     Medline TA:  Ann Acad Med Singapore     Country:  Singapore    
Other Details:
Languages:  eng     Pagination:  231-3     Citation Subset:  IM    
Affiliation:
National Skin Centre, 1 Mandalay Road, Singapore 308205.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adult
Allopurinol / immunology*
Drug Hypersensitivity / complications*
Fatal Outcome
Gout Suppressants / immunology*
Humans
Male
Myocardial Infarction / immunology*
Myocarditis / immunology
Syndrome
Vasculitis / immunology
Chemical
Reg. No./Substance:
0/Gout Suppressants; 315-30-0/Allopurinol

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Adrenal myelolipoma presenting with spontaneous retroperitoneal haemorrhage demonstrated on computed...
Next Document:  Visual rehabilitation with new-age rigid gas-permeable scleral contact lenses--a case series.